Alert archive / Ohio / Freeze Warnings in 2018

Freeze Warning 1, NWS Cleveland, OH

October 15, 201821 counties in Ohio

NWS Cleveland, OH issued this freeze warning at Oct 15, 2018, 3:00 PM EDT for 21 counties in Ohio. It took effect at Oct 16, 2018, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2018, 3:00 PM EDT (19:00 UTC)
In effect from
Oct 16, 2018, 3:00 AM EDT
Expired
Oct 16, 2018, 9:00 AM EDT
In force
6 hr
Issued by
NWS Cleveland, OH
All 21 counties

Ashland County, OH, Crawford County, OH, Hancock County, OH, Holmes County, OH, Huron County, OH, Knox County, OH, Lorain County, OH, Lucas County, OH, Mahoning County, OH, Marion County, OH, Medina County, OH, Morrow County, OH, Portage County, OH, Richland County, OH, Sandusky County, OH, Seneca County, OH, Stark County, OH, Summit County, OH, Wayne County, OH, Wood County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 70 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS71 KCLE 151900
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
300 PM EDT Mon Oct 15 2018

OHZ003-006-008-010-017>022-027>033-036>038-047-160300-
/O.NEW.KCLE.FZ.W.0001.181016T0700Z-181016T1300Z/
Lucas-Wood-Sandusky-Lorain-Hancock-Seneca-Huron-Medina-Summit-
Portage-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
Including the cities of Toledo, Bowling Green, Fremont, Lorain, 
Findlay, Tiffin, Norwalk, Medina, Akron, Ravenna, Upper Sandusky,
Bucyrus, Mansfield, Ashland, Wooster, Canton, Youngstown, Marion,
Mount Gilead, Millersburg, and Mount Vernon
300 PM EDT Mon Oct 15 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Cleveland has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM EDT Tuesday.

* TEMPERATURES...Lows in the lower 30s.

* TIMING...Late tonight into early Tuesday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when sub-freezing temperatures are
forecast to threaten outdoor plants. Those with agricultural
interests are advised to harvest or protect tender vegetation.
Potted plants outdoors should be covered or brought inside.

&&

$$
3 follow-up statements
223 
WWUS71 KCLE 160125
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
925 PM EDT Mon Oct 15 2018


OHZ003-006-008-010-017>022-027>033-036>038-047-160930-
/O.CON.KCLE.FZ.W.0001.181016T0700Z-181016T1300Z/
Lucas-Wood-Sandusky-Lorain-Hancock-Seneca-Huron-Medina-Summit-
Portage-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
Including the cities of Toledo, Bowling Green, Fremont, Lorain, 
Findlay, Tiffin, Norwalk, Medina, Akron, Ravenna, Upper Sandusky,
Bucyrus, Mansfield, Ashland, Wooster, Canton, Youngstown, Marion,
Mount Gilead, Millersburg, and Mount Vernon
925 PM EDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURES...Lows in the lower 30s.

* TIMING...Late tonight into early Tuesday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when sub-freezing temperatures are
forecast to threaten outdoor plants. Those with agricultural
interests are advised to harvest or protect tender vegetation.
Potted plants outdoors should be covered or brought inside.

&&

$$
683 
WWUS71 KCLE 160731
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
331 AM EDT Tue Oct 16 2018

OHZ003-006-008-010-017>022-027>033-036>038-047-161300-
/O.CON.KCLE.FZ.W.0001.000000T0000Z-181016T1300Z/
Lucas-Wood-Sandusky-Lorain-Hancock-Seneca-Huron-Medina-Summit-
Portage-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
Including the cities of Toledo, Bowling Green, Fremont, Lorain, 
Findlay, Tiffin, Norwalk, Medina, Akron, Ravenna, Upper Sandusky,
Bucyrus, Mansfield, Ashland, Wooster, Canton, Youngstown, Marion,
Mount Gilead, Millersburg, and Mount Vernon
331 AM EDT Tue Oct 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...Lows in the lower 30s.

* TIMING...through 9 AM.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when sub-freezing temperatures are
forecast to threaten outdoor plants. Those with agricultural
interests are advised to harvest or protect tender vegetation.
Potted plants outdoors should be covered or brought inside.

&&

$$
790 
WWUS71 KCLE 161256
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
856 AM EDT Tue Oct 16 2018

OHZ003-006-008-010-017>022-027>033-036>038-047-161400-
/O.EXP.KCLE.FZ.W.0001.000000T0000Z-181016T1300Z/
Lucas-Wood-Sandusky-Lorain-Hancock-Seneca-Huron-Medina-Summit-
Portage-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
Including the cities of Toledo, Bowling Green, Fremont, Lorain, 
Findlay, Tiffin, Norwalk, Medina, Akron, Ravenna, Upper Sandusky,
Bucyrus, Mansfield, Ashland, Wooster, Canton, Youngstown, Marion,
Mount Gilead, Millersburg, and Mount Vernon
856 AM EDT Tue Oct 16 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures are quickly warming above freezing this morning,
therefore the freeze warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this freeze warning went out at Oct 15, 1:56 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 15, 1:56 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
156 PM EDT Mon Oct 15 2018

.SYNOPSIS...
Low pressure across Michigan this morning will move northeast
across Ontario and into Quebec today. The cold front from this
system will push east across the local area this afternoon. High
pressure will build across the Ohio Valley Monday night through
Tuesday. Low pressure from central Canada will brush the
northern Great Lakes and take another cold front across the
region Tuesday night into Wednesday with high pressure returning
to the area for Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
No big changes to the forecast with the midday update. Went with
a few hours of cat pops where rain showers are persisting across
the southeast part of the area.

Original discussion... Warm advective showers have been rather
sparse thus far and have nudged the near term precip chances
lower. But the best chances still remain across the east half of
the area from this morning's chances and again this afternoon
with the cold front. Altered the wording to say scattered
instead of chance as there will be showers around. Temperatures
have come up a few degrees overnight and are running warmer than
guidance. Highs for the day will be this morning and will lose
a few degrees this afternoon. Partial clearing will take place
from the west later in the afternoon. A few lake effect showers
possible late in the day, but the amount of drying to take place
is significant.

Questions for tonight revolve around low temperatures and
whether there is a need for any frost/freeze headlines. Concern
will be for southern and western areas away from the lake.
Factors to consider will be amount of clearing, wind, and of
course the temperatures. As long as we get the clearing expected
lows will be in the lower 30s. But for a majority of the area
and for a good chunk of the night winds will be slightly
elevated. If we decouple better then the frost will be more
widespread and we may even get below freezing. Therefore at this
point, did not issue any headlines, but a frost advisory or
possibly a freeze warning may need to be issued.

The surface ridge axis shifts southeast of the area and on
Tuesday we get return flow out of the southwest. Temperatures
will return back into the lower 50s with a fair amount of
sunshine for a good part of the day. Late in the day clouds
increase ahead of the next cold front.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The next upper level trough will be diving across the central
Great Lakes Tuesday night with a cold front crossing the region
early Wednesday morning. There may be a few showers ahead of the
front across NE OH into NW PA Tuesday night into early
Wednesday. However the better chances arrive in the wake of the
front with lake effect showers expected. Temperatures drop
enough by Wednesday evening to place a mention of snow in the
forecast, mainly across the higher terrain of NW PA. The
rain/snow showers will likely linger into Thursday morning. High
pressure will then dominate the region through Thursday night.

It will remain chilly through the short term. Highs each day
should range from the mid 40s to lower 50s. It will be cold
Tuesday night but with winds elevated lows should remain in the
mid 30s to lower 40s. Portions of the area will be frosty
Wednesday night and Thursday night as clouds decrease and winds
decouple. Lows Wednesday and Thursday nights will range from
around 30 to the upper 30s. The warmest lows will be near the
lakeshore.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
High pressure will be nudged off the Mid Atlantic Coast on
Friday with the next storm system taking shape. It appears there
will be 2 pieces of energy interacting over the central Great
Lakes. One southern stream system spreading rain into the area
from the south as early as Friday night. The stronger portion of
the storm will dive into the central Great Lakes by early
Saturday morning. It will be a wet and breezy day on Saturday
with a strong cold front crossing the region by the afternoon.
Models indicate that this storm system may bring the coldest air
of the fall season across the lake Saturday night with lake
effect showers. Snow will be possible in the higher terrain east
of Cleveland and across NW PA. The lake effect showers will
likely continue into Sunday across NE OH/NW PA. We will need to
monitor this potential over the next few days.

Friday will be the warm day of the long term with highs in the
middle 50s. Early highs in the lower to mid 50s on Saturday.
Highs in the 40s on Sunday. Inland NW PA may struggle to touch
40 Sunday afternoon.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Generally improving conditions expected at the terminals through
the period as a cold front moves east through the area.
Lingering showers will end east over the first couple of hours.
Clearing skies will work east through the area after 00Z as high
pressure builds into the region, however some lake effect
clouds, and possible SHRA, could impact KCLE, KYNG and KERI at
times overnight. Gusty west winds behind the front will becoming
light overnight, increasing again out of the southwest on
Tuesday.

OUTLOOK...Non-VFR into Tuesday morning and again Tuesday night
across northeast OH/nw PA. Non-VFr possible again Friday night
area wide.

&&

.MARINE...
Low pressure will deepen as it moves from Ontario into Quebec
by this afternoon. This will pull a cold front across the lake.
Southwesterly winds ahead of the front will likely reach 20+
knots and then persist as winds shift around to the northwest in
the wake of the cold front. The eastern half of the lake will
likely top out around 30 knots this afternoon into the evening.
Winds will decrease overnight but the longer fetch east of the
Islands will likely keep waves around 4 feet. Winds increase
again by Tuesday afternoon and really increase Tuesday night.
Winds of 30 knots will be common so the small craft advisory
will continue across the east. It appears it will be added back
in across the western basin of the lake at some point on
Tuesday. The small craft advisory will then continue into at
least Wednesday night. High pressure should be located over Ohio
by Thursday morning with lighter winds expected.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Thursday for LEZ144>149.
     Small Craft Advisory until 4 AM EDT Tuesday for LEZ142-143.

&&

SYNOPSIS...Oudeman
NEAR TERM...Greenawalt/Oudeman
SHORT TERM...Mullen
LONG TERM...Mullen
AVIATION...Greenawalt
MARINE...Mullen
Hazardous weather outlook, Oct 15, 5:13 AM EDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
513 AM EDT Mon Oct 15 2018

OHZ003-006>011-013-014-017>023-027>033-036>038-047-PAZ002-003-161100-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Southern Erie-
513 AM EDT Mon Oct 15 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is the potential for frost late tonight across inland locations
from northwest Ohio through Wooster and to Youngstown. A few
locations may reach freezing.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday night is another night for frost and freeze potential for
inland locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ012-089-PAZ001-161100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lake-
Ashtabula Lakeshore-Northern Erie-
513 AM EDT Mon Oct 15 2018

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 4:36 PM EDTLow Water AdvisoryCLE11 hr

Nearby

Freeze Warnings in Ohio, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.